Experiencing the symptoms of opioid withdrawal increases the odds that a person who injects drugs will share needles or have a non-fatal overdose, according to a new USC study published in the journal Drug and Alcohol Dependence.
The study has implications for others with opioid use disorder, even if they don’t inject opioids, since they are also likely to experience withdrawal, putting them at higher risk for an overdose.
Opioid withdrawal symptoms can include severe pain, abdominal cramps, diarrhea, nausea and vomiting, as well as agitation and anxiety.
The study says medication-assisted treatment for opioid withdrawal is urgently needed and recommends that the drug buprenorphine be made available to those at risk. Typically prescribed by primary care physicians, buprenorphine tightly binds to opiate receptors in the brain, preventing a person from feeling the effects of the opioid, including the symptoms of withdrawal.
“Withdrawal is one of the main chronic health challenges for this population, and we need to be intervening on it,” said Ricky Bluthenthal, PhD, associate dean for social justice at the Keck School of Medicine of USC, and the study’s lead author. “I suspect if we’re successful at that, then a lot of other things that can improve health in this population will be more readily achieved.”
Millions of Americans misuse opioids each year, and the Centers for Disease Control and Prevention (CDC) estimates that an average of 130 people die each day from an opioid overdose. According to the CDC, needle sharing increases a person’s risk of blood-borne viruses such as HIV and hepatitis, as well as other serious health problems.
This is the first study to report on the attributes and frequency of opioid withdrawal symptoms in a large sample of people who inject drugs. Subjects were recruited at public places where people who use drugs congregate in San Francisco and Los Angeles.
Vast majority of study participants had experienced opioid withdrawal
Of the more than 800 study participants, 85 percent reported experiencing at least one episode of opioid withdrawal in the previous six months. More than one-third reported having withdrawal symptoms on a weekly basis or more. Most described their symptoms as very or extremely painful.
Researchers found that any opioid withdrawal was associated with needle sharing and non-fatal overdose. People who reported having withdrawal symptoms weekly or more had even higher odds of sharing needles or overdosing than those who reported less. People who reported very severe pain from withdrawal also had higher odds of overdosing, though the severity of pain was not associated with needle sharing.
“Opioid withdrawal is a common public health issue, and it is rarely treated,” Bluthenthal said. “Knowing that 85% or so of the people who are chronic opiate users are going to experience withdrawal at some point in the near future, and that we have medication to treat it, we should make it available for that purpose.”
About this study
In addition to Bluthenthal, the study’s other authors are Kelsey Simpson, Rachel Carmen Ceasar and Johnathan Zhao from the Department of Population and Public Health Sciences, Keck School of Medicine of USC; and Lynn Wenger and Alex Kral from the Behavioral Health Research Division at RTI International.
The study was entirely supported by a federal grant RO1DA038965 from the National Institute on Drug Abuse, part of the National Institutes of Health.
— Laura LeBlanc